Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 1, 2017, 1:15 AM EST for 10 counties in Ohio. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 1:15 AM EST (06:15 UTC)
- Expired
- Mar 1, 2017, 2:15 AM EST
- In force
- 60 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ashland County, OH, Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Lorain County, OH, Medina County, OH, Portage County, OH, Summit County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 29 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 1:51 AM EST | TSTM WND GST 61 | Cleveland Hopkins Airpo, OH | |
| Mar 1, 1:56 AM EST | TSTM WND DMG | 2 Sw Cleveland, OH | WEST 25TH EXIT OF I-71 COMPLETELY BLOCKED BY ROOF ON ROAD. TIME ESTIMATED FROM RADAR. |
| Mar 1, 2:06 AM EST | TSTM WND DMG | Chesterland, OH | SEVERAL TREES DOWN. |
| Mar 1, 2:14 AM EST | TSTM WND DMG | Chesterland, OH | THE ROOF OF A COMMERCIAL BUILDING WAS TORN OFF. |
| Mar 1, 2:25 AM EST | TSTM WND DMG | Chesterland, OH | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 6.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WUUS51 KCLE 010615
SVRCLE
OHC005-007-035-055-085-093-103-133-153-169-010715-
/O.NEW.KCLE.SV.W.0012.170301T0615Z-170301T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
115 AM EST WED MAR 1 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Portage County in northeastern Ohio...
Geauga County in northeastern Ohio...
Cuyahoga County in northeastern Ohio...
Medina County in northeastern Ohio...
Lake County in northeastern Ohio...
Northeastern Ashland County in north central Ohio...
Summit County in northeastern Ohio...
Northern Wayne County in northeastern Ohio...
Lorain County in north central Ohio...
Western Ashtabula County in northeastern Ohio...
* Until 215 AM EST
* At 115 AM EST, severe thunderstorms were located along a line
extending from Norwalk to near Medina to Rittman to 7 miles west of
Wooster, moving east at 95 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Medina, Wooster, Painesville,
Willowick, Ravenna, Western Vermilion, Vermilion, Chardon, Fairport
Harbor, Parma, Lakewood, Cuyahoga Falls, Euclid, Mentor, Cleveland
Heights and Strongsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 8100 4099 8142 4091 8142 4091 8164
4087 8165 4083 8213 4099 8215 4106 8219
4108 8233 4144 8235 4154 8201 4153 8172
4175 8136 4185 8100
TIME...MOT...LOC 0615Z 249DEG 83KT 4123 8264 4111 8183 4097 8180 4080
8208
HAIL...1.00IN
WIND...70MPH
$$
Lombardy1 follow-up statement
937
WWUS51 KCLE 010717
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
217 AM EST WED MAR 1 2017
OHC005-007-035-055-085-093-103-133-153-169-010724-
/O.EXP.KCLE.SV.W.0012.000000T0000Z-170301T0715Z/
Portage OH-Geauga OH-Cuyahoga OH-Medina OH-Lake OH-Ashland OH-
Summit OH-Wayne OH-Lorain OH-Ashtabula OH-
217 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE...GEAUGA...CUYAHOGA...
MEDINA...LAKE...NORTHEASTERN ASHLAND...SUMMIT...NORTHERN WAYNE...
LORAIN AND WESTERN ASHTABULA COUNTIES WILL EXPIRE AT 215 AM EST...
The storms have moved moved east of the warned area. Therefore the
warning will be allowed to expire. Gusty winds are still possible
early this morning and there may be additional severe thunderstorms
during the pre dawn hours.
LAT...LON 4100 8100 4099 8142 4091 8142 4091 8164
4087 8165 4083 8213 4099 8215 4106 8219
4108 8233 4144 8235 4154 8201 4153 8172
4175 8136 4185 8100
TIME...MOT...LOC 0714Z 249DEG 83KT 4170 8098 4158 8017 4144 8014 4127
8043
$$
KosarikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:43 AM EST, 32 minutes earlier.
Area forecast discussion, Mar 1, 12:43 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1243 AM EST Wed Mar 1 2017
.SYNOPSIS...
Low pressure over the central plains will move northeast across the
Great Lakes Wednesday pulling a cold front across the area followed
by a reinforcing cold front wednesday night. A weak clipper low will
drop southeast across the area Thursday night then high pressure
will push east across the region Friday night and Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
Strong to severe thunderstorms headed toward our area from two
different directions at this time on the nose of the upper level
jet maxima. We are watching a line of thunderstorms moving east
out of northwest Indiana and another cluster of thunderstorms
moving northeast through southern Indiana. Latest short term
models still showing activity gradually increasing in areal
coverage with time. Made some adjustments early tonight to
account for better timing of the thunderstorms as they arrive
and develop. Minor adjustments to temperatures as well and they
should remain nearly steady and then begin to rise toward
morning slowly.
Previous Discussion...
The airmass should support only sct convection this evening becoming
more numerous thru the night into Wednesday as a surface cold front
approaches and upper dynamics improve. Some of the storms could be
severe with damaging winds and large hail. There is also a threat
for an isolated tornado. The first of two cold fronts will push ese
across the cwa wed bringing the threat for tsra to an end as it
passes. However, a threat for shra will continue due to strong upper
level dynamics and the approach of the second front. The speed of
the tsra producing heavy rain should help to limit flooding
potential but there are still likely a few spots that see enough
training to probably have a few flood related issues.
Winds will increase to be gusting 30 to 40 mph tonight and wed.
Temps will be falling Wed afternoon but should not get cold enough
for a chg of rain to snow until tomorrow night.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
The reinforcing arctic front will push se across the cwa the first
half of Wed night changing rain to snow. Wrap moisture looks decent
Wed night into Thu so will increase accumulation a little more,
especially in the snowbelt.
A weak clipper type low will drop se across the area late Thu and
Thu night. This will disrupt the flow to limit the lake enhanced
snow showers but also lead to a more widespread snow that should
result in an inch or two for a good part of the cwa. After the
clipper has passed, a return to lake enhanced snow showers appears
likely for Fri. High pressure should push east into the area Fri
night to shut down the lake effect shsn but the models are quickly
showing a band of warm advection moisture and possible light snow
coming into the nw by the end of Fri night.
Warmer than normal temps thru Wed will shift to below normal the
rest of the period as the arctic air moves into the region starting
wed night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not many changes to the long term today. High pressure will slide
across the area on Saturday so the area should be dry. A weak
disturbance will pass to the northeast on Sunday and could bring
some very light precip to the east end of the area. A warm front
from low pressure over the Plains will lift across the area for the
end of the weekend bringing precip chances back to the area Sunday
night and especially Monday. Highs will be seasonable on Saturday
but much above normal weather is again expected for both Sunday and
Monday.
&&
.AVIATION /06Z Wednesday THROUGH Sunday/...
MVFR ceilings will continue tonight with local IFR ceilings.
Showers and thunderstorms will increase and expand in coverage
from the west through the early morning hours. Some storms will
be severe. Damaging winds will be the greatest threat although
large hail and an isolated tornado are possible. Additional
showers and possible thunderstorms will be develop on Wednesday
especially until the cold front moves across the area in the
afternoon. The greatest threat of severe weather may be with the
early morning activity but strong gusty winds of 40 knots or
more are possible with the cold frontal passage Wednesday
afternoon. Ceilings should improve to VFR on Wednesday but local
MVFR and IFR visibilities are likely in the heavier showers.
OUTLOOK...Non-VFR Wednesday night into Friday.
&&
.MARINE...
Southerly winds will gradually increase tonight ahead of an
approaching front. The front will move across the lake on Wednesday
and will likely see westerly Gales behind the front. Will go ahead
and issue the Gale Warning with the new package. Winds will come
down quickly tomorrow so it will be short lived. West to northwest
flow will continue into the start of the weekend. A ridge will
cross the lake on Saturday returning the flow to a southerly
direction which will then continue through the end of the period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Warning from 4 PM this afternoon to 4 AM EST Thursday for
LEZ061-146>149-166>169.
Gale Warning from 1 PM this afternoon to 10 PM EST this
evening for LEZ142>145-162>165.
&&
SYNOPSIS...Adams
NEAR TERM...Adams/Lombardy
SHORT TERM...Adams
LONG TERM...Kubina
AVIATION...Kosarik
MARINE...KubinaHazardous weather outlook, Feb 28, 3:26 PM EST, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 326 PM EST Tue Feb 28 2017 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012030- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 326 PM EST Tue Feb 28 2017 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to push west to east across the area tonight. Some storms could produce damaging wind gusts with a lesser threat for large hail and isolated tornadoes. The greatest threat for the severe storms will be over the southwest half of the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected to continue moving east through northern Ohio and northwest Pennsylvania Wednesday morning and early afternoon. Some storms could produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. LEZ142>145-162>165-012030- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- 326 PM EST Tue Feb 28 2017 ...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST WEDNESDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>149-166>169-012030- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 326 PM EST Tue Feb 28 2017 ...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM EST THURSDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 1, 12:37 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1237 AM EST WED MAR 1 2017
OHZ017>019-027>029-036-037-010615-
Seneca-Crawford-Wyandot-Huron-Marion-Richland-Hancock-Morrow-
1237 AM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HURON...
RICHLAND...SOUTHERN SENECA...MARION...WYANDOT...MORROW...CRAWFORD AND
SOUTHERN HANCOCK COUNTIES...
At 1236 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Arlington to near Richwood. Movement
was northeast at 75 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mansfield, Findlay, Marion, Bucyrus, Upper Sandusky, Bluffton, Mount
Gilead, Galion, Shelby, Willard, Ontario, Lexington, Crestline,
Cardington, Bellville, Plymouth, Arlington, Prospect, New Washington
and Bloomville.
LAT...LON 4098 8388 4112 8266 4055 8236 4055 8264
4034 8265 4036 8293 4041 8292 4042 8294
4044 8325 4051 8325 4051 8342 4068 8342
4071 8349 4082 8350 4082 8388
TIME...MOT...LOC 0536Z 245DEG 63KT 4085 8361 4035 8329
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:29 AM EST | Special Marine Warning | CLE | 91 min | |
| Mar 1, 12:37 AM EST | Special Weather Statement | CLE | Crawford, Hancock, Marion, Morrow, Richland, Wyandot | 38 min |
| Mar 1, 12:55 AM EST | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Hancock, Holmes, Huron, Knox and 9 more | 65 min |
| Mar 1, 1:31 AM EST | Special Marine Warning | CLE | 89 min | |
| Mar 1, 2:10 AM EST | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Portage, Trumbull | 80 min |
| Mar 1, 2:51 AM EST | Wind Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 25 hr |
| Mar 1, 3:18 AM EST | Severe Thunderstorm Warning | CLE | Hancock, Lucas, Ottawa, Sandusky, Seneca, Wood | 42 min |
| Mar 1, 3:31 AM EST | Special Marine Warning | CLE | 89 min | |
| Mar 1, 3:59 AM EST | Severe Thunderstorm Warning | CLE | Crawford, Erie, Hancock, Ottawa, Sandusky, Seneca and 2 more | 61 min |
| Mar 1, 4:01 AM EST | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark, Summit, Trumbull | 59 min |
| Mar 1, 4:31 AM EST | Severe Thunderstorm Warning | CLE | Erie, Lorain | 44 min |
| Mar 1, 4:36 AM EST | Special Marine Warning | CLE | 84 min | |
| Mar 1, 4:38 AM EST | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Huron, Richland | 52 min |
| Mar 1, 5:04 AM EST | Special Marine Warning | CLE | 86 min | |
| Mar 1, 5:09 AM EST | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Lorain, Portage, Summit | 66 min |
| Mar 1, 5:13 AM EST | Severe Thunderstorm Warning | CLE | Ashland, Knox, Morrow, Richland | 47 min |
| Mar 1, 5:24 AM EST | Severe Thunderstorm Warning | CLE | Lorain, Medina, Portage, Summit | 51 min |
| Mar 1, 5:36 AM EST | Tornado Warning | CLE | Cuyahoga, Geauga, Medina, Summit | 24 min |
| Mar 1, 5:45 AM EST | Severe Thunderstorm Warning | CLE | Ashtabula | 75 min |
| Mar 1, 5:46 AM EST | Special Marine Warning | CLE | 59 min | |
| Mar 1, 5:49 AM EST | Tornado Warning | CLE | Medina, Summit | 26 min |
| Mar 1, 5:54 AM EST | Tornado Warning | CLE | Portage, Summit | 36 min |
| Mar 1, 6:05 AM EST | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark, Summit, Trumbull | 59 min |
| Mar 1, 4:03 PM EST | Special Weather Statement | CLE | Ashtabula, Geauga | 57 min |
| Mar 1, 4:17 PM EST | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Trumbull | 58 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.